Started Amitriptyline & Scared

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

behindtheseeyes00987
Regular Member


Date Joined Dec 2007
Total Posts : 191
   Posted 3/10/2008 9:12 PM (GMT -7)   
I've been having migraine headaches for a long time already, so I was taking allergy pills for a little more than a month to see if that would help. Now I'm about to take my first dosage of Amitriptyline HCL(only 10mg) but when I read up on it, it said common side effects were constipation, loss of appetite, dry mouth, weight gain, etc. Well I'm really nervous to try these now because of the "weight gain" side effect. Anyone taken this pill before? I know its a small dosage amount but did anyone have bad side effects with weight gain?
-Depressed-
-Anxiety Attacks-
-Chronic Pain-
30mg Allegra daily
 
"Tell them to look up. Tell them to remember the stars."
 
 


kymark
Regular Member


Date Joined Dec 2005
Total Posts : 86
   Posted 3/11/2008 11:27 AM (GMT -7)   
While everyone's experience is different, amitriptyline did lead to significant weight gain for me. I'd been very skinny (OK, scrawny), the same weight my entire adult life when I started on it in my late 20s. In the course of about 6 months, I'd put on 40 pounds. I had exactly the opposite of loss of appetite -- my wife immediately noticed how much more I eat. I'm on 20 mg now.

Having said that, no other med has been nearly as helpful in my nearly 20 years of daily headaches. When I've tried stopping amitriptyline, my headaches get worse. I've decided the weight is worth the pain reduction -- I can function with the extra weight, but not with the extra pain.

behindtheseeyes00987
Regular Member


Date Joined Dec 2007
Total Posts : 191
   Posted 3/11/2008 6:16 PM (GMT -7)   
oh wow. do you think if i take one 10mg tablet a day it will make a big difference? im really tall and im on the border of being overweight. so just from taking the pill alone you gained 40 lbs, or your appetite just increased because of it?
-Depressed-
-Anxiety Attacks-
-Chronic Pain-
30mg Allegra daily
 
"Tell them to look up. Tell them to remember the stars."
 
 


~Liz
Regular Member


Date Joined Oct 2007
Total Posts : 120
   Posted 3/11/2008 7:18 PM (GMT -7)   
Hello Behindtheseeyes,
 
Like Kymark said, everyone is different.  Just because the side effects are listed, it doesn't mean you will have them.  I've always been a little overweight, so I got really worried when I first started taking Amitriptyline.  However, I got up to taking 150mg of it for about a year without any side effects; no weight gain, no loss of appetite, etc... The only reason I stopped taking it was because it my body adjusted to it and it stopped helping.  Try not to worry about it too much; if you do notice anything you have the choice to try and wait it out, or call your doctor and tell him/her that you want to stop taking it.
 
Let us know how it works for you,
~Liz
Dx: Chronic Daily Migraines & Chronic Depression
 
Daily meds: Trazadone, Norpramin & Cymbalta
PRN meds: Tylonal #3


kymark
Regular Member


Date Joined Dec 2005
Total Posts : 86
   Posted 3/11/2008 7:32 PM (GMT -7)   
The weight gain came from the eating. The increased appetite, I think, came from the pills. If I recall correctly (and this was quite a while ago), I was on a higher dose when the weight gain occurred. At my current dose (25mg, I think), I'm not having much luck losing the weight. [Topamax helped me lose 25 + pounds, but the side effects weren't worth it once it stopped helping the headaches]

The reason I think amitriptyline works for me is it helps ensure that I have a good night of sleep every night. If I forget to take it, I wake up after a couple hours and can't get back to sleep. A poor night's sleep is one of my biggest triggers for a bad headache.

I agree with Liz -- try the med, and if the side effects outweigh the benefits, stop taking it. You may also be pretty groggy, especially at first, but that should decrease as you get used to it.

behindtheseeyes00987
Regular Member


Date Joined Dec 2007
Total Posts : 191
   Posted 3/11/2008 9:15 PM (GMT -7)   
Today is only my second day taking it, and I was surprised how quickly it worked. I get migraine headaches every day and barely sleep, but once I took it last night I fell asleep nicely, but on the bad side I could barely get out of bed this morning because I was really tired and groggy. But I'm hoping that will stop after a while.

The reason I was asking was because Im not used to taking prescribed medications so I dont really know how I'll react. I'm fearful that I'll gain a lot of weight...but today was the first day in a long long time I didnt have a pounding headache. I also noticed that for some reason I barely ate today. Normally, I always have a good appetite and I especially like cakes and cookies, but today I had no desire to eat anything. I had a little bit of soup and couldn't even finish it.

One more question-if these pills continue to help, will my doctor up the dosage or keep me at 10mg only?

Thanks again Liz and kymark.
-Depressed-
-Anxiety Attacks-
-Chronic Pain-
30mg Allegra daily
 
"Tell them to look up. Tell them to remember the stars."
 
 


~Liz
Regular Member


Date Joined Oct 2007
Total Posts : 120
   Posted 3/11/2008 9:27 PM (GMT -7)   
Hi Behindtheseeyes,
 
When I first started taking it, I was really groggy in the mornings, I just wanted to sleep all day lol.  But that went away fairly quickly.
 
It's natural to be nervous the first few times you take prescription medications.  I remember the first time I was prescribed meds for my migraines; I looked at the huge list of side effects and panicked!  I was so sure that I was going to end up with all of the side effects.  After a while I became much more relaxed about it, but still, whenever I see "weight gain" on the list of side effects I cringe and watch my weight very closely for at least a month.
 
Every doctor is different, but if the pills help at a lower dosage, not many of them will see a reason to up the dose.  However, if they start becoming ineffective, your doctor may decide to up the dose a little.
 
Best wishes,
~Liz
Dx: Chronic Daily Migraines & Chronic Depression
 
PRN meds: Tylonal #3 and Tramadol


kymark
Regular Member


Date Joined Dec 2005
Total Posts : 86
   Posted 3/12/2008 6:35 AM (GMT -7)   
Hi Behindtheseeyes,

Congratulations -- I'm happy for you that you're getting results so quickly. Here's hoping that you continue on such a good track.

As long as the low dosage is working for you, I see no reason to increase it. If your doctor wants you to increase it, insist on a clear explanation for why. It's your body -- s/he is just there to provide support (like information and prescriptions). I'm lucky to have finally found a doctor who's comfortable with me as a full partner in my health care. I've had others (and specialists like neurologists are notorious for this) who think any questions or opinions from the patient are just an annoyance. If you have a doctor like that, try to get a new one -- they're not gods, just employees!

behindtheseeyes00987
Regular Member


Date Joined Dec 2007
Total Posts : 191
   Posted 3/12/2008 10:25 AM (GMT -7)   
I'll have to see how this prescription will work for the month. I think it'll do wonders for me-no headaches! which is such a big relief. I will watch my weight though anyway. I'm fairly sure I feel comfortable with my current doctor too, so hopefully there will be no problems.
-Depressed-
-Anxiety Attacks-
-Chronic Pain-
30mg Allegra daily
 
"Tell them to look up. Tell them to remember the stars."
 
 


marylin
New Member


Date Joined Aug 2007
Total Posts : 15
   Posted 3/15/2008 5:12 PM (GMT -7)   

    

         I've been on Amitriptyline twice.Both times it put weight on me.The first time,before I put the weight on,I was 128pds.After awhile,about 4months,I put on 20pds.The nurse then asked me if I thought my weight might be the problem w/migraine.

         The last time was about 8months ago.I was on it for less than 2months and put on almost the same amt of weight.I hadn't changed my eating habits.So,I went off of it right away.I guess everyone is different,but I can't have that weight on because of a pill.


Anonymous girl
New Member


Date Joined Apr 2008
Total Posts : 12
   Posted 4/20/2008 7:31 PM (GMT -7)   
Hey. Amitrypaline really worked the best out of any medicaiton I tried. I was up to 150 MG a night. I hated it and had to get off it due to constipation and it made me hallucinate every night, I saw spiders. I didn't gain any weight.

missy274
New Member


Date Joined May 2008
Total Posts : 9
   Posted 5/25/2008 11:00 AM (GMT -7)   
Hi my son was on Elavil name brand of am. He was on it from Sep.07 until Feb.08 He was 109 in Feb. was 142. causes weight gain definitely.
If you are worried about it I would talk to your Dr.
Also maybe look up Effexor and see if this would be something to help with your symptoms. Like someone said everyone is different. Just a suggestion. Everything is worth a look if you are not satisfied with the results of the medication.
Best of Luck!

nicoleg1313
New Member


Date Joined May 2008
Total Posts : 3
   Posted 5/28/2008 7:23 PM (GMT -7)   
I have taken amitriptyline 50 mg a day and I didn't gain any weight. You have nothing to worry about! The only thing that might happen is it will make you sleepy, so be careful driving and doing other things.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 14, 2017 9:46 PM (GMT -7)
There are a total of 2,905,620 posts in 318,876 threads.
View Active Threads


Who's Online
This forum has 158231 registered members. Please welcome our newest member, BBGyrl.
274 Guest(s), 7 Registered Member(s) are currently online.  Details
notsosicklygirl, Nostalgic Cowboy, Lucky33, AJMan, elsa68, Murphysgotguts, straydog